Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 237, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 2, 2013, 8:13 PM CDT for 4 counties in Kansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2013, 8:13 PM CDT (01:13 UTC)
- Expired
- Aug 2, 2013, 9:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Hodgeman County, KS, Ness County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 61 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 8:58 PM CDT | HAIL 0.75 | 17 W Larned, KS | |
| Aug 2, 8:58 PM CDT | HAIL 1.5 | 5 Nne Rozel, KS | THE HAIL WAS STILL ON THE GROUND AT 930 PM. |
| Aug 2, 9:12 PM CDT | HAIL 1 | 6 Nne Rozel, KS | |
| Aug 2, 9:20 PM CDT | HAIL 1 | 16 Wnw Larned, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2829 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
116
WUUS53 KDDC 030113
SVRDDC
KSC047-083-135-145-030215-
/O.NEW.KDDC.SV.W.0237.130803T0113Z-130803T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT FRI AUG 2 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...
SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS...
PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 915 PM CDT
* AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF KINSLEY...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GRAY...BURDETT...GARFIELD...ROZEL...SANFORD...FRIZELL AND LARNED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3837 9974 3820 9893 3791 9940 3795 9967
TIME...MOT...LOC 0113Z 216DEG 12KT 3802 9949
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID1 follow-up statement
379
WWUS53 KDDC 030141
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CDT FRI AUG 2 2013
KSC047-083-135-030151-
/O.CAN.KDDC.SV.W.0237.000000T0000Z-130803T0215Z/
NESS KS-HODGEMAN KS-EDWARDS KS-
841 PM CDT FRI AUG 2 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDWARDS...EASTERN
HODGEMAN AND SOUTHEASTERN NESS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.
LAT...LON 3809 9933 3810 9955 3834 9957 3820 9893
TIME...MOT...LOC 0141Z 201DEG 12KT 3816 9941
$$
KSC145-030215-
/O.CON.KDDC.SV.W.0237.000000T0000Z-130803T0215Z/
PAWNEE KS-
841 PM CDT FRI AUG 2 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PAWNEE COUNTY
UNTIL 915 PM CDT...
AT 839 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROZEL...AND
MOVING NORTH AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROZEL...SANFORD...FRIZELL AND LARNED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3809 9933 3810 9955 3834 9957 3820 9893
TIME...MOT...LOC 0141Z 201DEG 12KT 3816 9941
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:00 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 2, 6:00 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 600 PM CDT Fri Aug 2 2013 ...Update to aviation for 00Z TAFs... .SHORT TERM...(This evening through Saturday) ISSUED AT 348 PM CDT FRI AUG 2 2013 Last nights MCS left an outflow boundary from northern Oklahoma into central Kansas. A shortwave trough progressing across the upper Midwest has pushed a cold front into Nebraska. A surface trough has migrated southward into southeast Colorado this afternoon. High dewpoints across south central Kansas and daytime heating have resulted in surface based CAPE values over 2500 j/kg across south central Kansas. Cumulus were starting to bubble in Clark county as of 3 pm on the northern edge of the southern plains low level hot plume. A few thunderstorms are possible along and south of a line from Ashland to Stafford this afternoon and evening. Given the weak shear from 500-250mb, rain will tend to fall through the updrafts, leading to shorter-lived, outflow dominated, pulse type storms. Hail as large as walnuts is possible with the strongest storms along with some potentially damaging wind gusts. Upslope flow will develop tonight across central Kansas as surface high pressure builds southward in the wake of the aforementioned shortwave trough. Rich low level moisture will be transported westward up the high plains, resulting in very low cloud ceilings by 09z from Dodge City to Garden City. Lows will be held up by the high dewpoints and 10 kt northeast winds. Low clouds will gradually erode Saturday morning with daytime heating. Easterly upslope flow and ample low level moisture will result in slightly cooler temperatures than today, with highs ranging in the upper 80s near Interstate 70 to the mid 90s along the Oklahoma border. .LONG TERM...(Saturday night through Friday) ISSUED AT 327 PM CDT FRI AUG 2 2013 An active summertime flow regime will continue across the Central Plains through at least mid August with occasional opportunities for significant rainfall. Tropical thunderstorms have been very active in the vicinity of the Maritime Continent extending into the western Pacific with a weak projection onto a Madden Julian Oscillation centered near 130-140E. Most of the numerical models suggest that the Madden Julian Oscillation will remain weak with some increase in amplitude in Phase 4 of the Wheeler-Hendon phase space diagram by mid August. The weakness of the signal and the poor correlation of the Madden Julian Oscillation with mid latitude flow at this time of the year does not lend confidence to the extended period forecast, although Phase 4 does correlate with enhanced rainfall in eastern Kansas. Relative angular momentum remains below climatological values, and mountain torque has trended downward in recent days. The general flow still is best described by Phase 4 of the Weickmann-Berry Global Wind Oscillation phase space diagram. Phase 4 favors anticyclonic flow from the southern plains to the southwestern United States and lends some support to maintaining upper level ridging from Texas into New Mexico and Arizona as forecast by the deterministic models. A long wave upper level trough will persist between 150W and 160W for much of next week, and warm air flowing northeast into Canada will continue to build heights in central and northern Canada. A vigorous upper level trough northwest of Hudson Bay will break anticyclonically around the building upper level high and approach the Great Lakes by 9 August. This will favor intensification of a surface high pressure system in northern Canada early next week, and this ridge of cool air likely will build southward into the central plains by next Wednesday and Thursday. The ECMWF maintains more amplitude than the GFS with the long wave trough near the Great Lakes late next week, and the 12Z GFS is even less amplified than the 00Z run. Most of the Canadian ensemble members favor a more amplified solution. Although the ECMWF may be overdone with the amplitude of the trough, the preponderance of evidence supports a deeper long wave than suggested by the 12Z deterministic run of the GFS. As such, a cool, moist pattern is likely to evolve in the central plains by mid week, and cool weather is likely to continue into the second week of August. In the shorter term, very rich tropical moisture in the mid and high levels will continue to feed from the tropical south Pacific across the southwestern United States to the central plains. An upper level trough in Montana will ripple through the westerlies and drop into the upper Midwest by Saturday evening, and surface high pressure will build into the northern plains. Moist upslope flow behind a surface cold front will prevail Saturday afternoon and night, and a modest low level jet Saturday night will provide lifting over the baroclinic zone. Thunderstorms likely will develop in eastern Colorado Saturday afternoon and grow upscale into a mesoscale convective system that will propagate east-southeast across western and central Kansas Saturday night. Widespread beneficial rain is likely, and the best chance for heavy rainfall probably will exist along the richest low level moisture axis from west central into central Kansas. Outflow from the mesoscale convective system will stabilize the atmosphere in Kansas Sunday and push the surface boundary farther south in Oklahoma. A few thunderstorms may form late Sunday along the boundary in southeast Colorado into southwest Kansas, and additional thunderstorms may form in a region of warm air advection in central Kansas during the nighttime hours Sunday. Monday and Tuesday should be warmer with less chance for thunderstorms as the old boundary lifts north as a warm front in response to lowering pressures in the northern plains in advance of the upper level cyclone dropping southward in Manitoba. Cool Canadian air will spread south through the Central Plains Wednesday and Wednesday night, and another thunderstorm cluster may move across Kansas Wednesday night into early Thursday. Thursday may be unseasonably cool with extensive cloud cover and upslope flow. The cool, moist upslope flow will continue Friday and Saturday. Minor upper level troughs rotating around the subtropical high centered in the Southern Plains will support periods of showers and thunderstorms, but timing of individual waves is impossible that far in the future. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 600 PM CDT FRI AUG 2 2013 Winds will be light and variable as a mesolow moves across the region tonight. Will be watching potential for convection tonight as well, but very low confidence in any particular model solution leads to not mentioning in the TAFs for now. Cigs should be VFR tonight, however, post-frontal upslope flow and a very moist boundary layer will probably lead to IFR/LIFR cigs tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 92 69 90 / 10 10 70 10 GCK 69 90 68 89 / 10 20 80 20 EHA 67 95 67 92 / 10 30 70 20 LBL 69 96 69 93 / 20 20 70 20 HYS 70 87 68 84 / 10 10 70 10 P28 73 96 72 90 / 30 20 70 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...RUTHI AVIATION...Sugden
Hazardous weather outlook, Aug 2, 10:45 AM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1045 AM CDT FRI AUG 2 2013 KSZ030-031-043>046-061>066-074>081-084>090-031300- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1045 AM CDT FRI AUG 2 2013 /945 AM MDT FRI AUG 2 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 3 AND 6PM ALONG AND SOUTH OF A LINE FROM LIBERAL TO MINNEOLA TO PRATT. THESE STORMS WILL MOVE TO THE SOUTH AND EAST AND WILL BE CAPABLE OF HAIL AS LARGE AS QUARTERS AND WINDS UP TO 60 MPH, ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY AFTERNOON IN FAR WESTERN KANSAS AND THEN SPREAD EASTWARD INTO GARDEN CITY, DODGE CITY AND LIBERAL LATER IN THE EVENING. LOCALLY HEAVY RAINS, SMALL HAIL, DAMAGING WINDS AND CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY SUNDAY THROUGH THURSDAY. THE BEST CHANCE OF STORMS WILL BE FROM LATE EVENING INTO THE EARLY MORNING. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED AFTER 3 PM ALONG AND SOUTH OF A LINE FROM LIBERAL TO MINNEOLA TO PRATT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Aug 2, 6:49 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM MDT FRI AUG 2 2013
KSZ081-090-030045-
BARBER-PRATT-
649 PM CDT FRI AUG 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARBER AND PRATT
COUNTIES...
AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROFT...MOVING NORTHEAST AT 30 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
RESIDENTS IN NORTHWESTERN BARBER AND PRATT COUNTIES...INCLUDING THE
CITIES OF CROFT...COATS...PRATT AND CAIRO...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3782 9875 3780 9848 3754 9847 3735 9899
3754 9901
TIME...MOT...LOC 2350Z 238DEG 25KT 3748 9891
UMSCHEIDLocal storm report, Aug 2, 7:05 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 3 W COATS 37.51N 98.88W
08/02/2013 E1.00 INCH PRATT KS TRAINED SPOTTER
THE HAIL WAS DIME TO QUARTER SIZE.
0656 PM TSTM WND GST 3 W COATS 37.51N 98.88W
08/02/2013 E60 MPH PRATT KS TRAINED SPOTTER
&&
LEELocal storm report, Aug 2, 7:14 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 3 W COATS 37.51N 98.88W
08/02/2013 PRATT KS EMERGENCY MNGR
SEVERAL POWER LINES AND 2 TO 3 INCH TREE LIMBS DOWN.
WINDS ESTIMATED AT 70 MPH.
&&
SUGDENLocal storm report, Aug 2, 7:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL PRATT 37.65N 98.74W
08/02/2013 E0.75 INCH PRATT KS EMERGENCY MNGR
THERE WAS ALSO A 53 MPH WIND GUST.
&&
LEELocal storm report, Aug 2, 7:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 6 N COATS 37.59N 98.81W
08/02/2013 E1.75 INCH PRATT KS TRAINED SPOTTER
&&
LEELocal storm report, Aug 2, 7:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL 8 E PRATT 37.65N 98.59W
08/02/2013 M1.00 INCH PRATT KS NWS EMPLOYEE
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 60 min |
| Aug 2, 9:57 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.